Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Aberdeen, SD

June 11, 20174 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 11, 2017, 6:02 AM CDT for 4 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2017, 6:02 AM CDT (11:02 UTC)
Expired
Jun 11, 2017, 6:45 AM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Big Stone County, MN, Traverse County, MN, Codington County, SD, Deuel County, SD, Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 151 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:05 AM CDTHAIL 11 S Revillo, SDQUARTER HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:37 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS53 KABR 111102
SVRABR
MNC011-155-SDC029-039-051-109-111145-
/O.NEW.KABR.SV.W.0020.170611T1102Z-170611T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
602 AM CDT SUN JUN 11 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southern Traverse County in west central Minnesota...
  Big Stone County in west central Minnesota...
  Deuel County in northeastern South Dakota...
  Southern Roberts County in northeastern South Dakota...
  Grant County in northeastern South Dakota...
  Northeastern Codington County in northeastern South Dakota...

* Until 645 AM CDT

* At 601 AM CDT, severe thunderstorms were located along a line
  extending from Peever to near Big Stone City to 7 miles southeast
  of Marietta to 7 miles southeast of Lake Cochrane Rec Area, moving
  northeast at 60 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Milbank, Ortonville, Wheaton, Clear Lake, Big Stone City, Browns
  Valley, Graceville, Wilmot, Clinton, Summit, Beardsley, Gary,
  Toronto, Peever, Astoria, Odessa, Revillo, Corona, Stockholm and
  Brandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4522 9627 4525 9629 4527 9645 4454 9646
      4455 9674 4473 9667 4511 9687 4528 9723
      4541 9723 4583 9652 4573 9625 4542 9624
      4541 9612 4518 9610
TIME...MOT...LOC 1101Z 233DEG 60KT 4554 9694 4531 9651 4493 9631 4462
9640

HAIL...1.00IN
WIND...70MPH
 
$$

Mohr
2 follow-up statements
841 
WWUS53 KABR 111134
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
634 AM CDT SUN JUN 11 2017

SDC029-039-051-109-111143-
/O.CAN.KABR.SV.W.0020.000000T0000Z-170611T1145Z/
Deuel SD-Roberts SD-Grant SD-Codington SD-
634 AM CDT SUN JUN 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR DEUEL...SOUTHERN ROBERTS...
GRANT AND NORTHEASTERN CODINGTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 AM CDT for
west central Minnesota.

LAT...LON 4522 9627 4525 9629 4529 9641 4539 9649
      4542 9659 4560 9677 4583 9652 4573 9625
      4542 9624 4541 9612 4518 9610
TIME...MOT...LOC 1133Z 243DEG 49KT 4576 9642 4553 9599 4515 9579 4484
9589

$$

MNC011-155-111145-
/O.CON.KABR.SV.W.0020.000000T0000Z-170611T1145Z/
Traverse MN-Big Stone MN-
634 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEASTERN TRAVERSE AND BIG STONE COUNTIES...

At 633 AM CDT, severe thunderstorms were located along a line
extending from near Dumont to near Lake Hattie to 6 miles east of
Milan to Boyd, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ortonville, Wheaton, Graceville, Clinton, Beardsley, Dumont,
Artichoke, Correll, Johnson, Barry, Siloah Country Church, Trinity
Lutheran Country Church, Collis and Artichoke Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4522 9627 4525 9629 4529 9641 4539 9649
      4542 9659 4560 9677 4583 9652 4573 9625
      4542 9624 4541 9612 4518 9610
TIME...MOT...LOC 1133Z 243DEG 49KT 4576 9642 4553 9599 4515 9579 4484
9589

HAIL...1.00IN
WIND...60MPH
 
$$

Mohr
855 
WWUS53 KABR 111146
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
646 AM CDT SUN JUN 11 2017

MNC011-155-111156-
/O.EXP.KABR.SV.W.0020.000000T0000Z-170611T1145Z/
Traverse MN-Big Stone MN-
646 AM CDT SUN JUN 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRAVERSE AND BIG
STONE COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 800 AM CDT for
west central Minnesota.

LAT...LON 4522 9627 4525 9629 4529 9641 4539 9649
      4542 9659 4560 9677 4583 9652 4573 9625
      4542 9624 4541 9612 4518 9610
TIME...MOT...LOC 1146Z 233DEG 60KT 4588 9620 4565 9577 4526 9557 4495
9567

$$

Mohr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:41 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 11, 4:41 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
441 AM CDT Sun Jun 11 2017

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 440 AM CDT Sun Jun 11 2017

Showers and thunderstorms will continue through the morning hours as
increasing moisture and isentropic lift advects northward into
eastern SD. Severe storms earlier tonight are in the process of
becoming a bowing line with damaging winds possible. The 0Z CAMS
had this bowing segment further north than current radar returns.
Based on the current storm movement, convection should be east of
this CWA by 6 am. However, additional thunderstorms are moving
into the far west CWA and will be need to be monitored.

Unsettled weather will be the main theme in our area through
Tuesday. The 500mb low will be set up along the northern CA/NV
border at 00Z Monday. At the surface, the cold front will be set up
from the parent low across NE through far southeastern SD and
southern MN. At this point, the evolution is still a little
uncertain, but the 500mb low ejecting northward into ID by the end
of the day Monday will bring a temporary ridge across our area.
While the southern portions of the forecast area may be capped, with
700mb temps of 10-13C, and more so Monday night into Tuesday morning
over the east. The best chance of stronger storm development looks
to remain across western SD, closer to the 500mb low. Look for the
sfc low over NE to either remain steady before retrograding across
western NE and SD late Monday night, lifting the cold front back
north as a warm front Monday night-Tuesday. The sfc low will push
across central SD on Tuesday as an additional low develops under the
500mb low as it crosses eastern SD on Tuesday.

.LONG TERM...(Tuesday Evening through Saturday)
Issued at 440 AM CDT Sun Jun 11 2017

Model solutions look pretty consistent with the overall 500mb flow,
with the low exiting across western ND and into south central Canada
on Wednesday. The 00Z run of the Canadian was deeper and faster with
the sfc low exit into south central Canada Tuesday night into
Wednesday. The passage of the cold front looks to be our next chance
of showers/storms late Tuesday afternoon into Tuesday night. Will
need to wait and see what can develop across eastern SD and western
MN. The cold front looks to finally exit to our east Wednesday
afternoon, as the entire system shifts farther into Canada. Zonal
flow should set up at 500mb, with a ridge building in at the sfc
through the rest of the period. For those looking for a cool down,
we will likely need to wait until next weekend, when 850mb temps
fall into the low teens to upper single digits (coolest over our
northeast).

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1242 AM CDT Sun Jun 11 2017

Showers and thunderstorms will spread from west to east across
the CWA overnight into Sunday morning. Periods of MVFR cigs and
vsbys are possible with the thunderstorms. By midday Sunday, VFR
conditions will prevail across the entire area.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...Mohr
AVIATION...Mohr
Hazardous weather outlook, Jun 11, 5:12 AM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
512 AM CDT Sun Jun 11 2017

MNZ039-046-SDZ006>008-011-018>023-121015-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
512 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms with damaging winds will be possible for eastern
South Dakota through 8 AM CDT. Additional thunderstorms will be
possible through the early afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be additional chances for thunderstorms Sunday night
through Monday night. Strong to severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003>005-009-010-015>017-033>037-045-048-051-121015-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
512 AM CDT Sun Jun 11 2017 /412 AM MDT Sun Jun 11 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible through the mid morning hours.
Severe storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be additional chances for thunderstorms Sunday night
through Monday night. Strong to severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SD

In the hours before

Local storm report, Jun 11, 1:50 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     HAIL             2 ESE JOE CREEK REC ARE 44.13N 99.75W
06/11/2017  E1.75 INCH       LYMAN              SD   PUBLIC

&&
Local storm report, Jun 11, 4:47 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
447 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     HAIL             GARDEN CITY             44.96N 97.58W
06/11/2017  E1.00 INCH       CLARK              SD   TRAINED SPOTTER

            7 TO 8 MINUTES OF HAIL RANGING FROM DIMES TO
            QUARTERS.

&&

KG
Local storm report, Jun 11, 5:35 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
535 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     TSTM WND GST     CLEAR LAKE              44.77N 96.68W
06/11/2017  U51 MPH          DEUEL              SD   TRAINED SPOTTER

&&

KG
Local storm report, Jun 11, 5:41 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     TSTM WND DMG     1 NNW NAPLES            44.79N 97.52W
06/11/2017                   CLARK              SD   EMERGENCY MNGR

            SOME TREES DOWN. POWER OUTAGE.

&&

KG
Local storm report, Jun 11, 5:43 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HAIL             4 WSW STONE BRIDGE      44.58N 97.12W
06/11/2017  M1.00 INCH       HAMLIN             SD   EMERGENCY MNGR

&&

KG
Local storm report, Jun 11, 5:46 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     TSTM WND GST     CLEAR LAKE              44.77N 96.68W
06/11/2017  M51 MPH          DEUEL              SD   TRAINED SPOTTER

&&

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:26 AM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley31 min
Jun 11, 1:30 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley45 min
Jun 11, 1:40 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman50 min
Jun 11, 2:15 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley45 min
Jun 11, 2:26 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde49 min
Jun 11, 2:46 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman44 min
Jun 11, 3:07 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Spink38 min
Jun 11, 3:13 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde47 min
Jun 11, 3:28 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Lyman62 min
Jun 11, 3:58 AM CDTSevere Thunderstorm WarningABRDeuel, Grant19 min
Jun 11, 4:37 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant27 min
Jun 11, 4:52 AM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Hamlin, Spink38 min
Jun 11, 5:23 AM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Grant, Hamlin52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.